Alert archive / California / Winter Storm Watches in 2017

Winter Storm Watch 2, NWS Reno, NV

January 30, 20175 counties in California; Douglas County, Washoe County, Nevada

NWS Reno, NV issued this winter storm watch at Jan 30, 2017, 3:11 PM PST for 5 counties in California; Douglas County, Washoe County, Nevada. It took effect at Feb 2, 2017, 1:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Jan 30, 2017, 3:11 PM PST (23:11 UTC)
In effect from
Feb 2, 2017, 1:00 AM PST
Expired
Jan 31, 2017, 2:01 PM PST
In force
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Mono County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2442 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

153 
WWUS45 KREV 302311
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
311 PM PST MON JAN 30 2017

CAZ072-073-NVZ002-311400-
/O.NEW.KREV.WS.A.0002.170202T0600Z-170204T0600Z/
GREATER LAKE TAHOE AREA-MONO COUNTY-
INCLUDING THE CITY OF MAMMOTH LAKES
311 PM PST MON JAN 30 2017

...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH
FRIDAY EVENING ABOVE 7000 FEET...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM
WATCH ABOVE 7000 FEET, WHICH IS IN EFFECT FROM WEDNESDAY EVENING
THROUGH FRIDAY EVENING. 

* TIMING: SNOW WILL BEGIN TO MOVE INTO THE SIERRA LATE WEDNESDAY
  EVENING WITH PERIODS OF MODERATE TO HEAVY SNOW CONTINUING
  THROUGH FRIDAY EVENING. 

* SNOW ACCUMULATIONS: 1 TO 2 FEET. LOCALLY HIGHER AMOUNTS ALONG
  THE SIERRA CREST.

* WINDS: SOUTH TO SOUTHWEST 15 TO 25 WITH GUSTS TO 45 MPH. SIERRA
  RIDGE GUSTS OF 80 TO 100 MPH.

* SNOW LEVELS: STARTING AROUND 6000 FEET WEDNESDAY EVENING, RISING
  TO 7500 FEET THURSDAY. SNOW LEVELS WILL FALL TO AROUND 6500 FEET
  FRIDAY.

* IMPACTS: TRAVEL WILL BECOME DIFFICULT DUE TO SNOW COVERED ROADS
  AND LOW VISIBILITY ACROSS SIERRA PASSES. AVALANCHE RISK IS
  LIKELY TO INCREASE AS WELL WITH DANGEROUS CONDITIONS FOR BACK
  COUNTRY ACTIVITIES. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO PREPARE AN EMERGENCY KIT FOR YOUR HOME AND
CAR. IF TRAVELING CONSIDER ALTERNATE PLANS, CAN REMEMBER TO CARRY
TIRE CHAINS, EXTRA FOOD, WATER AND CLOTHING. ONCE THE STORM
ARRIVES, TRAVEL MAY BE DIFFICULT OR IMPOSSIBLE FOR AN EXTENDED
PERIOD OF TIME.

&&

$$

HTTP://WEATHER.GOV/RENO
2 follow-up statements
345 
WWUS45 KREV 311150
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
350 AM PST TUE JAN 31 2017

CAZ072-073-NVZ002-010100-
/O.EXT.KREV.WS.A.0002.170202T0900Z-170204T0600Z/
GREATER LAKE TAHOE AREA-MONO COUNTY-
INCLUDING THE CITY OF MAMMOTH LAKES
350 AM PST TUE JAN 31 2017

...WINTER STORM WATCH NOW IN EFFECT FROM LATE WEDNESDAY NIGHT
THROUGH FRIDAY EVENING ABOVE 7000 FEET...

THE WINTER STORM WATCH ABOVE 7000 FEET IS NOW IN EFFECT FROM LATE
WEDNESDAY NIGHT THROUGH FRIDAY EVENING. 

* TIMING: SNOW WILL BEGIN TO MOVE INTO THE SIERRA LATE WEDNESDAY 
  NIGHT WITH PERIODS OF MODERATE TO HEAVY SNOW CONTINUING 
  THROUGH FRIDAY EVENING. 

* SNOW ACCUMULATIONS: 1 TO 3 FEET. HIGHEST AMOUNTS ALONG 
  THE SIERRA CREST.

* WINDS: SOUTH TO SOUTHWEST 15 TO 25 WITH GUSTS TO 45 MPH. 
  SIERRA RIDGE GUSTS OF 80 TO 100 MPH. 

* SNOW LEVELS: STARTING AROUND 6000 FEET WEDNESDAY NIGHT,
  RISING TO 7000 TO 7500 FEET THURSDAY. SNOW LEVELS WILL FALL TO 
  AROUND 6500 FEET FRIDAY. 

* IMPACTS: TRAVEL WILL BECOME DIFFICULT DUE TO SNOW COVERED 
  ROADS AND LOW VISIBILITY ACROSS SIERRA PASSES. AVALANCHE RISK 
  IS LIKELY TO INCREASE AS WELL WITH DANGEROUS CONDITIONS FOR 
  BACK COUNTRY ACTIVITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO PREPARE AN EMERGENCY KIT FOR YOUR HOME AND
CAR. IF TRAVELING CONSIDER ALTERNATE PLANS, CAN REMEMBER TO CARRY
TIRE CHAINS, EXTRA FOOD, WATER AND CLOTHING. ONCE THE STORM
ARRIVES, TRAVEL MAY BE DIFFICULT OR IMPOSSIBLE FOR AN EXTENDED
PERIOD OF TIME.

&&

$$

HTTP://WEATHER.GOV/RENO
958 
WWUS45 KREV 312201
WSWREV

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
201 PM PST TUE JAN 31 2017

CAZ072-NVZ002-011400-
/O.UPG.KREV.WS.A.0002.170202T0900Z-170204T0600Z/
/O.NEW.KREV.WS.W.0006.170202T0900Z-170204T1200Z/
GREATER LAKE TAHOE AREA-
201 PM PST TUE JAN 31 2017

...WINTER STORM WARNING IN EFFECT FROM 1 AM THURSDAY TO 4 AM PST
SATURDAY ABOVE 6500 FEET...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM
WARNING ABOVE 6500 FEET FOR HEAVY SNOW, WHICH IS IN EFFECT FROM 1
AM THURSDAY TO 4 AM PST SATURDAY. THE WINTER STORM WATCH IS NO 
LONGER IN EFFECT. 


* TIMING: SNOW WILL BEGIN TO MOVE INTO THE SIERRA LATE WEDNESDAY
  NIGHT WITH PERIODS OF MODERATE TO HEAVY SNOW CONTINUING THROUGH
  LATE FRIDAY NIGHT. 

* SNOW ACCUMULATIONS: 1 TO 3 FEET ABOVE 7000 FEET WITH THE HIGHEST
  AMOUNTS ALONG THE SIERRA CREST. 4 TO 12 INCHES FROM 6500 TO 7000
  FEET WITH UP TO 6 INCHES DOWN TO LAKE TAHOE LEVEL.

* WINDS: SOUTH TO SOUTHWEST 15 TO 25 WITH GUSTS TO 45 MPH. 
  SIERRA RIDGE GUSTS OF 80 TO 100 MPH.

* WAVE HEIGHTS ON LAKE TAHOE: 1 TO 4 FEET WITH THE HIGHEST WAVES
  FROM MID LAKE DOWNWIND TO NORTH AND NORTHEAST SHORES.

* SNOW LEVELS: STARTING AROUND 6000 FEET WEDNESDAY NIGHT, 
  RISING TO 7000 TO 7500 FEET THURSDAY. SNOW LEVELS WILL FALL 
  TO AROUND 6500 FEET FRIDAY, THEN TO LAKE LEVEL FRIDAY NIGHT.

* IMPACTS: TRAVEL WILL BECOME DIFFICULT DUE TO SNOW COVERED ROADS
  AND LOW VISIBILITY ACROSS SIERRA PASSES. AVALANCHE RISK MAY
  INCREASE WITH DANGEROUS CONDITIONS FOR BACK COUNTRY ACTIVITIES
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID TRAVEL IF POSSIBLE, YOU COULD BE STUCK IN YOUR VEHICLE FOR
MANY HOURS. IF YOU MUST TRAVEL, PREPARE FOR LONG DELAYS AND CARRY
AN EMERGENCY KIT WITH EXTRA FOOD, WATER AND CLOTHING. IF YOU STAY
HOME, HAVE A BACKUP PLAN IN CASE OF POWER OUTAGES.

&&

$$

CAZ073-011400-
/O.UPG.KREV.WS.A.0002.170202T0900Z-170204T0600Z/
/O.NEW.KREV.WS.W.0006.170202T0900Z-170204T1200Z/
MONO COUNTY-
INCLUDING THE CITY OF MAMMOTH LAKES
201 PM PST TUE JAN 31 2017

...WINTER STORM WARNING IN EFFECT FROM 1 AM THURSDAY TO 4 AM PST
SATURDAY ABOVE 7000 FEET...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER STORM
WARNING ABOVE 7000 FEET FOR HEAVY SNOW, WHICH IS IN EFFECT FROM 1
AM THURSDAY TO 4 AM PST SATURDAY. THE WINTER STORM WATCH IS NO 
LONGER IN EFFECT. 

* TIMING: SNOW WILL BEGIN TO MOVE INTO THE SIERRA LATE WEDNESDAY
  NIGHT WITH PERIODS OF MODERATE TO HEAVY SNOW CONTINUING THROUGH
  LATE FRIDAY NIGHT. 

* SNOW ACCUMULATIONS: 1 TO 3 FEET ABOVE 7500 FEET WITH THE HIGHEST
  AMOUNTS ALONG THE SIERRA CREST. 3 TO 12 INCHES BETWEEN 7000 AND
  7500 FEET WITH UP TO 2 INCHES BELOW 7000 FEET.

* WINDS: SOUTH TO SOUTHWEST 15 TO 25 WITH GUSTS TO 45 MPH. 
  SIERRA RIDGE GUSTS OF 80 TO 100 MPH.

* SNOW LEVELS: STARTING AROUND 6000 FEET WEDNESDAY NIGHT, RISING
  TO 7000 TO 7500 FEET THURSDAY. SNOW LEVELS WILL FALL TO AROUND
  6500 TO 7000 FEET FRIDAY INTO FRIDAY NIGHT.

* IMPACTS: TRAVEL WILL BECOME DIFFICULT DUE TO SNOW COVERED ROADS
  AND LOW VISIBILITY ACROSS SIERRA PASSES. AVALANCHE RISK MAY
  INCREASE WITH DANGEROUS CONDITIONS FOR BACK COUNTRY ACTIVITIES
  POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO PREPARE AN EMERGENCY KIT FOR YOUR HOME AND
CAR. IF TRAVELING CONSIDER ALTERNATE PLANS, CAN REMEMBER TO CARRY
TIRE CHAINS, EXTRA FOOD, WATER AND CLOTHING. ONCE THE STORM
ARRIVES, TRAVEL MAY BE DIFFICULT OR IMPOSSIBLE FOR AN EXTENDED
PERIOD OF TIME.

&&


$$

CAZ071-011400-
/O.NEW.KREV.WW.Y.0010.170202T0900Z-170204T1200Z/
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
201 PM PST TUE JAN 31 2017

...WINTER WEATHER ADVISORY IN EFFECT FROM 1 AM THURSDAY TO 4 AM
PST SATURDAY ABOVE 5500 FEET...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A WINTER WEATHER
ADVISORY ABOVE 5500 FEET FOR SNOW, WHICH IS IN EFFECT FROM 1 AM 
THURSDAY TO 4 AM PST SATURDAY. 

* TIMING: SNOW WILL BEGIN LATE WEDNESDAY NIGHT CONTINUING THROUGH
  LATE FRIDAY NIGHT. SNOW LEVELS WILL VARY WIDELY THROUGH THE
  EVENT, SO LOCATIONS BELOW 6500 FEET MAY SEE A MIX OF RAIN AND 
  SNOW.

* SNOW ACCUMULATIONS: 1 TO 3 INCHES BETWEEN 5500 AND 6000 FEET
  WITH UP TO AN INCH POSSIBLE DOWN TO 5000 FEET. 8 TO 24 INCHES
  ABOVE 6000 FEET WITH THE HIGHEST AMOUNTS IN UPPER ELEVATIONS
  WEST OF HIGHWAY 395.

* SNOW LEVELS: STARTING AROUND 5000 FEET WEDNESDAY NIGHT, RISING
  TO 6000 TO 6500 FEET THURSDAY. SNOW LEVELS WILL FALL TO AROUND
  5500 TO 6000 FEET FRIDAY INTO FRIDAY NIGHT.

* IMPACTS: TRAVEL WILL BECOME DIFFICULT DUE TO SNOW COVERED ROADS
  AND LOW VISIBILITY. PASSES MOST LIKELY TO BE IMPACTED INCLUDE
  YUBA PASS ON CA-49 AND FREDONYER SUMMIT ON CA-36.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

EVEN LIGHT SNOWFALL CAUSES MAJOR TRAVEL DELAYS, ESPECIALLY DURING
PERIODS OF HIGH TRAFFIC VOLUME. BE SURE TO ALLOW EXTRA TIME TO
REACH YOUR DESTINATION. LEAVE EXTRA SPACE BETWEEN VEHICLES SINCE
IT TAKES LONGER TO STOP ON SLICK ROADWAYS.

&&

$$

HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this winter storm watch went out at Jan 30, 2:58 PM PST, 13 minutes earlier.

Area forecast discussion, Jan 30, 2:58 PM PST, 13 minutes before
Area Forecast Discussion
National Weather Service Reno NV
258 PM PST Mon Jan 30 2017

.SYNOPSIS...

A ridge of high pressure will remain over the West Coast through
Tuesday night. This will bring intense valley inversions, light
winds, and poor mixing with degraded air quality in the lower
valleys. Better mixing is expected by Wednesday, with a Pacific
storm bringing lower valley rain, mountain snow, and gusty winds
Thursday and Friday.

&&

.SHORT TERM...

Upper ridge remains across the west with inversions clearly
present in observed temperatures. As of early afternoon, many
valleys are in the 30s to lower 40s while mountain locations are
in the 40s to 50s. This, along with light winds, is limiting
mixing with degradation to air quality. Presently, air quality
remains in the moderate category with similar conditions expected
tomorrow. The worst conditions are likely overnight into morning
when the inversion is the strongest, however some improvement is
expected Tuesday during the day as the inversion lifts due to
warming surface temperatures.

If you saw areas of fog last night, expect to see fog develop once
again tonight. The same applies to the low stratus deck which
formed over Lake Tahoe and Mono Lake night and should reform
tonight. Have updated the forecast to reflect this. The inversion
should finally break Wednesday afternoon with cooling temperatures
aloft and increasing winds helping with mixing.

Significant changes will begin Wednesday night into Thursday as a
Pacific storm moves into the west. This storm is backed by a weak
to moderate atmospheric river and will come into the area in two
main pieces -- the first being warm air advection and the second
cold frontal dynamics. The first part will be discussed below,
with the second part in the long term section. Please note: this
storm is not as strong as the multiple atmospheric rivers we
experienced in January.

Moisture begins moving into the Sierra Wednesday night, with
isentropic lift peaking during the day Thursday helping to aid
with spillover into western Nevada. Precipitation rates should be
fairly low with light and steady rain and snow being the most
likely outcome. This warmer airmass will take snow levels from
around 5500-6500 feet Wednesday night to 6500-7500 feet Thursday.
Going into Thursday night, the isentropic lift weakens and the
flow becomes more south southwest instead of southwest, which
typically would reduce spillover potential into western Nevada.
However, the atmosphere destabilizes ahead of the cold front,
which could overcome the weak lift and unfavorable flow, actually
leading to increasing precipitation rates and better spillover.
The heavier precipitation may also act to lower snow levels a bit
from their peak earlier in the day, but this may only be in
pockets and not areawide.

Southwest 700 mb flow of 45 to 60 kts along with a strengthening
surface gradient will bring gusty winds to the area Thursday and
Thursday night. This does not look to be a high wind event, but
will cause choppy conditions on area lakes and possible travel
difficulties for high profile vehicles. In addition, turbulence,
mountain wave, and wind shear concerns are likely for aviation.

The warmer portion of this storm will bring the potential for
minor smaller creek and stream flooding due to very wet
antecedent conditions. Mainstem rivers will see rises, but are
expected to stay below flood stage. The one river which bears
watching at this point is the Middle Fork of the Portola which is
currently forecast to go above monitor stage Friday night into
Saturday. -Dawn

.LONG TERM...Friday through Monday...

The character of the system impacting the region will begin to
change somewhat Friday as relatively colder air moves into the
region behind a cold front. Models continue to delay frontal
passage, this time by about 6 hours from previous runs, until around
10AM Friday morning to early afternoon. Implications of a later
frontal passage include a longer period of rain and rain/snow mix
for Tahoe locations. Higher elevations above 6500ft will continue to
do well with snow accumulations adding another foot or so on Friday
as snow ratios increase with cooler conditions.

Impacts to expect around Tahoe remain similar to those mentioned
over the last couple of days: rain combined with snow melt will
likely result in urban street flooding especially where culverts are
blocked. Avalanche danger will increase through the weekend on
higher slopes as heavy, wet snow covers an area-wide layer of
surface hoar. On a more positive note, river flooding is not as
likely considering the available water capacity of the snowpack.
However, we could see some more adverse conditions along smaller
streams that tend to be more prone to exceed their banks. In
general, minor flooding along small streams and some creeks will be
possible from the Sierra into Western Nevada.

Models become split by Saturday on whether the moisture advection
will shift into the Pacific Northwest and Oregon, or stray more
southward in the Northern Sierra to lower Washington State. GFS is
much more favorable of drier conditions for Northern California and
Western Nevada while the EC keeps significant moisture directed into
the Sierra. The GFS has trended slightly farther south with the
moisture plume while the EC has maintained a wetter solution. As
such, slight chances of rain and high elevation snow were added
to the forecast from Saturday evening through Monday north of
Interstate 80. Forecaster confidence is on the lower end of the
scale with either outcomes, but favor the drier GFS at this time.
The next model runs will hopefully shed enough light on the
trajectory of moisture for forecaster confidence to increase
Saturday onward. Boyd

&&

.AVIATION...

Mainly VFR conditions during the day through Wednesday, though some
minor reductions in slantwise visibility are a concern due to
particulate buildup in lower valleys today into Tuesday. Freezing
fog is likely to develop again tonight in the Sierra and Martis
Valleys, including at KTRK. Patchy freezing fog is also possible
through the Carson Valley in addition to the Carson Sink and Dixie
Valley areas. In some areas, the fog may be dense, including KNFL
and KMEV. A low stratus deck with bases at or around 200 feet is
expected to form again over Lake Tahoe (affecting KTVL) and Mono
Lake, obscuring surrounding terrain.

Increasing winds southwest aloft Tuesday into Wednesday may bring
some mountain wave activity and wind shear in the mid levels. A
winter storm will follow Wednesday night through Friday with rain,
snow, and gusty winds expected. -Dawn

&&

.REV Watches/Warnings/Advisories...
NV...Winter Storm Watch from Wednesday evening through Friday evening
     above 7000 feet in NVZ002.

CA...Winter Storm Watch from Wednesday evening through Friday evening
     above 7000 feet in CAZ072-073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Winter Storm Watches in California, 2017Winter Storm Watches in Nevada, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.